Case Definition: Riot-Control Agents
Cutaneous exposures of riot-control agents might produce dermal burns and rash (1-6). However, the majority of exposures to riot-control agents occur by inhalation. If a rapid onset of the following signs and symptoms occurs, the clinical description for an exposure to a riot-control agent has been met: 1) lacrimation and 2) one respiratory effect (i.e., nose or throat irritation, cough, or suffocation or choking sensation).
Laboratory criteria for diagnosis
- Biologic: No biologic marker for exposure to riot-control agents is available.
- Environmental: No method is available for detecting riot-control agents in environmental samples.
- Suspected: A case in which a potentially exposed person is being evaluated by health-care workers or public health officials for poisoning by a particular chemical agent, but no specific credible threat exists.
- Probable: A clinically compatible case in which a high index of suspicion (credible threat or patient history regarding location and time) exists for riot-control agent exposure, or an epidemiologic link exists between this case and a laboratory-confirmed case.
- Confirmed: A clinically compatible case in which laboratory tests (not available for riot-control agents) have confirmed exposure.
The case can be confirmed if laboratory testing was not performed because either a predominant amount of clinical and nonspecific laboratory evidence of a particular chemical was present or a 100% certainty of the etiology of the agent is known.
- Danto BL. Medical problems and criteria regarding the use of tear gas by police. Am J Forensic Med Pathol 1987;8:317-22.
- Fraunfelder FT. Is CS gas dangerous? Current evidence suggests not but unanswered questions remain. BMJ 2000;320:458-9.
- Hill AR, Silverberg NB, Mayorga D, Baldwin HE. Medical hazards of the tear gas CS: case of persistent, multisystem, hypersensitivity reaction and review of the literature. Medicine [Baltimore] 2000;79:234-40.
- Hu H., Fine J, Epstein P, Kelsey K, Reynolds P, Walker B. Tear gas---harassing agent or toxic chemical weapon? JAMA 1989;262:660-3.
- Thomas RJ, Smith PA, Rascona DA, Louthan JD, Gumpert B. Acute pulmonary effects from o-chlorobenzylidenemalonitrile "tear gas": a unique exposure outcome unmasked by strenuous exercise after a military training event. Mil Med 2002;167:136-9.
- Varma S, Holt PJ. Severe cutaneous reaction to CS gas. Clin Exp Dermatol 2001;26:248-50.
- Page last reviewed February 22, 2013
- Page last updated March 04, 2005
- Content source: National Center for Environmental Health (NCEH)/Agency for Toxic Substances and Disease Registry (ATSDR)
Get email updates
To receive email updates about this page, enter your email address:
- Centers for Disease Control and Prevention
1600 Clifton Rd
Atlanta, GA 30333
TTY: (888) 232-6348
- Contact CDC-INFO